Fentanyl Transdermal System (Patch) (marketed as Duragesic and generics) - Overview
Run Time -- 00:03:05
Welcome to the Food and Drug Administration's drug safety update.
I am Pat Clarke from F-D-A's Center for Drug Evaluation and Research.
On December 21, 2007 we issued a public health advisory titled: Important Information for the Safe Use of Fentanyl Transdermal System.
The Fentanyl Transdermal System is also known as the fentanyl patch and marketed as Duragesic and in generic versions. The fentanyl patch is a narcotic, opiod, pain medicine applied to the skin for treating persistent moderate to severe pain in opioid-tolerant patients who need to be on a narcotic pain medicine around-the-clock for more than a few days.
Despite issuing an advisory in July 2005 that emphasized the safe use of the fentanyl patch, FDA continues to receive reports of death and life-threatening side effects in patients who use the fentanyl patch.
Fentanyl is a very potent narcotic pain medicine. For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects such as severe trouble breathing or very slow or shallow breathing. Use of fentanyl patches in such cases can even result in death.
FDA is highlighting the following important safety information on the fentanyl skin patch:
- The fentanyl patch should only be used by patients who are opiod-tolerant and have chronic pain that is not well controlled with other pain medicines.
- Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose including the following: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away.
- Patients prescribed the fentanyl patch should tell their doctor about all the medicines that they take.
- Patients and their caregivers should be told how to use the fentanyl patch. The link to that information can be found in the transcript of this podcast.
- Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death.
To hear the full public health advisory, listen to part two of this broadcast.
We urge healthcare providers and patients to report side effects that occur while using fentanyl patches to us at the FDA's MedWatch adverse event reporting program by phone at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot GOV slash M-E-D-W-A-T-C-H.
Date created: December 21, 2007
Fentanyl Transdermal System (Patch) (marketed as Duragesic and generics) - Overview mp3(MP3 - 1.4MB) [ARCHIVED] Fentanyl Transdermal System (Patch) (marketed as Duragesic and generics) - Full Version[ARCHIVED] FDA Public Health Advisory: Important Information for the Safe Use of Fentanyl Transdermal System (Patch)[ARCHIVED]